MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR XP AFP ASSAY; AFP IMMUNOASSAY

SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR XP AFP ASSAY; AFP IMMUNOASSAY
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cause for the discordant afp results is unknown.Siemens healthcare diagnostics is investigating.The ifu states in the interpretation of results section: "results of this assay should always be interpreted in conjunction with patient's medical history, clinical presentation and other findings.".
 
Event or Problem Description
A false high advia centaur xp afp result was obtained for a patient sample during physical examination.The patient sample was repeated twice and the results were high.The high result was reported to the physician and was questioned.The patient sample was tested on an alternate method and the result was negative.The physician accepted the negative result.Patient treatment was not prescribed or altered.There was no report of adverse health consequences due to the discordant afp results.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr 1219913-2017-00162 on july 13, 2017.07/19/2017 additional information: the patient is hepatitis b surface antigen (hbsag) positive.The region is unable to provide information on medications the patient is taking.The sample cannot be sent to siemens for further investigation and testing due to chinese regulations.Therefore, the cause can not be determined.The afp can be elevated in a number of conditions (cancer, cirrhosis, and hepatitis).The cause of the difference in results between the advia centaur xp and alternate method afp assays with this one sample cannot be determined.The ifu states in the warning section: the concentration of afp in a given specimen, as determined by assays from different manufacturers, can vary due to differences in assay methods and reagent specificity.The results reported by the laboratory to the physician must include the identity of the afp assay used.Values obtained with different afp assay methods cannot be used interchangeably.Before changing assay methods, the laboratory must do the following: for prenatal testing, the laboratory must establish a range of normal values for the new assay based on normal serum and amniotic fluid from pregnant women with a confirmed gestational age.For cancer management, the laboratory must perform additional testing to confirm baseline values for patients being serially monitored." immunoassays are also subject to a number of interferences including those caused by endogenous antibodies.Interference can occur because of heterophile antibodies, anti-animal antibodies and auto antibodies.Patients exposed to animals or animal serum products can be prone to this interference and anomalous values may be observed.The interfering antibodies can give rise to a falsely high or less commonly a falsely low result.The erroneous result is recognized as being inconsistent with the patient's clinical picture.The laboratory procedures generally used to identify the presence of interfering antibody are serial dilutions to demonstrate a nonlinear response.Please note the interferent may not necessarily be due to an interfering antibody but may be due to other exogenous interferences such as drugs, nutritional supplements and/or herbal medicine in the blood.The ifu states in the limitations section: "heterophilic antibodies in human serum can react with reagent immunoglobulins, interfering with in vitro immunoassays.43 patients routinely exposed to animals or to animal serum products can be prone to this interference and anomalous values may be observed.Additional information may be required for diagnosis.The advia centaur afp assay uses antibodies from two animal species and routinely adds animal sera to its assay components to minimize the interfering response." the cause for the discordant afp results is unknown.The instrument is performing within specifications.No further evaluation of the device is required.

Brand Name
ADVIA CENTAUR XP AFP ASSAY
Common Device Name
AFP IMMUNOASSAY
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS, INC.
511 benedict avenue
tarrytown NY 10591 5097
MDR Report Key6712077
Report Number1219913-2017-00162
Device Sequence Number210686
Product Code LOJ
UDI-Device Identifier00630414177335
UDI-Public00630414177335
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K020806
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/22/2018
Device Model NumberN/A
Device Catalogue Number10309980
Device Lot Number20819186
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/11/2017
Supplement Date Received by Manufacturer07/19/2017
Initial Report FDA Received Date07/13/2017
Supplement Report FDA Received Date07/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age36 YR